Alert archive / Indiana / Flash Flood Warnings in 2005
Flash Flood Warning 6, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Sep 19, 2005, 4:21 PM EST for White County, Indiana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2005, 4:21 PM EST (21:21 UTC)
- Expired
- Sep 19, 2005, 9:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Indianapolis radar (KIND), 119 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 5:50 PM EST | FLASH FLOOD | 2 Se Brookston, IN | WATER FLOWING OVER SEVERAL COUNTY ROADS. SOME ROADS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 545 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIWX 192124 FFWIWX INC181-200300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 421 PM EST MON SEP 19 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN WHITE COUNTY IN INDIANA * UNTIL 1000 PM EST * AT 418 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF BROOKSTON TO 4 MILES SOUTHWEST OF BROOKSTON...OR ALONG A LINE EXTENDING FROM 8 MILES WEST OF FOWLER TO 9 MILES NORTH OF WEST LAFAYETTE...MOVING EAST AT 40 MPH. TWO TO THREE INCHES OF RAINFALL IS POSSIBLE WITH THIS LINE OF STORMS THROUGH 6 PM EST. * THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS... ROUND GROVE... BADGER GROVE... BROOKSTON... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710 $$
2 follow-up statements
000 WGUS73 KIWX 192303 FFSIWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 551 PM EST MON SEP 19 2005 INC181-200300- WHITE IN- 551 PM EST MON SEP 19 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM EST FOR WHITE COUNTY... LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BROOKSTON... ROUNDGROVE... AND BADGER GROVE. AT 554 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVIEST THUNDERSTORM ACTIVITY HAD MOVED SOUTH OF WHITE COUNTY... HOWEVER... A STEADY RAIN SHOULD CONTINUE THROUGH 800 PM EST. RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAIN FELL BETWEEN 430 PM AND 600 PM. THE EMERGENCY MANAGER IN WHITE COUNTY REPORTED SEVERAL ROADS WERE FLOODED IN THE EXTREME SOUTHERN PORTION OF WHITE COUNTY WITH WATER FLOWING ACROSS THE ROADS. IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EST MONDAY EVENING FOR INDIANA AND MICHIGAN. LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710 $$
000 WGUS73 KIWX 200116 FFSIWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 811 PM EST MON SEP 19 2005 INC181-200121- WHITE IN- 811 PM EST MON SEP 19 2005 ...THE FLASH FLOOD WARNING FOR SOUTHERN WHITE COUNTY IS CANCELLED... AT 810 PM NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY RAIN HAD MOVED OUT OF THE AREA AND REPORTS FROM THE WHITE COUNTY SHERIFF DEPARTMENT INDICATED THAT FLOODING WHICH OCCURRED LATE THIS AFTERNOON AND EARLY THIS EVENING HAD RECEDED. MOTORISTS SHOULD CONTINUE TO BE ON THE LOOKOUT FOR AREAS OF PONDING WATER... ESPECIALLY OVER EXTREME SOUTHERN PORTIONS OF WHITE COUNTY WHERE 2 TO 4 INCHES OF RAIN FELL EARLIER TODAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR WHITE COUNTY UNTIL 1100 PM EST. LAT...LON 4058 8710 4058 8678 4072 8677 4072 8710 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:50 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 19, 2:50 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 250 PM EST MON SEP 19 2005 .SHORT TERM... ALL EYES FOCUSED BACK W ACRS IL EARLY THIS AFTN W/ESCALATING CONVN ALG CDFNT AS UPR TROF DIGS ACRS NRN WI. OF CONCERN REMAINS AM CONVECTIVELY INDUCED OUTFLW LAID OUT ACRS WRN CWA AND POTENTIAL FOR CONTD BACKED LL FLW ALG COOL SIDE OF OUTFLW BNDRY LT THIS AFTN AND ENHANCED TOR THREAT W/WARM SECTOR DESTABILIZING RAPIDLY. 18Z ILX RAOB QUITE CAPPED BUT MODIFIED PER 19Z OBS REDUCED SUFFICIENTLY TO WARRANT POPS THROUGH SRN CWA YET BFR 00Z. ASIDE DISCRETE TOR THREAT...STG MID LVL SPEED MAX TRANSLATING EWD OUT OF IA ALG SRN PERIPHERY OF LG SCALE UPR TROF AXIS AND DEGREE OF DESTABILIZATION TAKING PLACE ATTM QUITE FAVORABLE FOR COHERENT SEVERE WIND/HAIL RISK THROUGH EARLY EVENING. AGAIN BEST CHCS RELEGATED ACRS NW TWO THIRDS WHERE TIMING AND DEGREE OF FORCING BEST. WILL MAKE LAST MINUTE DECISIONS ON WX/POP COVERAGE BASED ON WRN RADAR TRENDS. OTHERWISE...COLD FNT TO CROSS OVERNIGHT W/PRECIP ENDING SE AFT MIDNIGHT. BRIEF CAA AND STG MIXING OVR THE LAKE SHLD PROMOTE DECENT WAVES W/SCA KEPT UNTIL NOON TUE W/LL FLW QUICKLY BACKING BY THEN. && .LONG TERM... WEDNESDAY THROUGH MONDAY... WEATHER PATTERN OVER THE MIDWEST AND GREAT LAKES CONTINUES TO BE HEAVILY INFLUENCED BY A STRONG MID LEVEL RIDGE CURRENTLY OVER THE SOUTHERN PLAINS. THIS FEATURE WILL BE REINFORCED BY AN UPPER TROF OVER THE WEST COAST. EXPECT THE TROF TO BE REINFORCED BY A STRONG SHORT WAVE CURRENTLY SEEN ON WATER VAPOR LOOP OVER THE GULF OF ALASKA. THE SHORT WAVE WILL DROP INTO THE WEST COAST TROF INTENSIFY BOTH IT AND THE DOWNSTREAM MID LEVEL RIDGE. HOW STRONG THE TROF/RIDGE COUPLET GETS WILL DETERMINE WHAT KIND OF WEATHER THE WESTERN LOWER GREAT LAKES REGION WILL HAVE OVER THE NEXT SEVERAL DAYS. CURRENTLY THE AREA IS UNDER THE SOUTHERN EDGE OF THE WESTERLIES. ONCE THE HIGH PRESSURE WHICH WILL GIVE THE AREA A DRY AND WARM DAY ON WEDNESDAY...MOVES EAST ON THURSDAY...A COLD FRONT WILL APPROACH FROM THE NORTHERN PLAINS...THE STRENGTH AND POSITION OF THE SOUTHERN PLAINS RIDGE WILL DETERMINE HOW FAR SOUTH THE FRONT GETS. OF THE MODEL GUIDANCE...THE ECMWF IS PREFERRED BECAUSE IT SLOWS AND WEAKENS THE SHORT WAVES EMBEDDED IN THE WESTERLIES AND HAS A BETTER HANDLE IN BUILDING THE UPPER RIDGE IN RESPONSE TO THE STRENGTHENING WEST COAST TROF. STILL THERE IS A LOT OF UNCERTAINTY IN THE FORECAST. THE THAT IN MIND...THE ONLY CHANGES MADE TO THE CURRENT FORECAST WAS TO ADD POPS FRIDAY AND SOME MINOR TEMPERATURE CHANGES. BOTH THE ECMWF AND GFS ARE SIMILAR IN PUSHING THE COLD FRONT INTO THE AREA FRIDAY. BEYOND FRIDAY...UNCERTAINTY GROWS...WITH HIGH UNCERTAINTY CONCERNING THE LOCATION OF THE FRONT AND THE POSITION OF THE WESTERLIES...ELECTED TO KEEP SATURDAY... SUNDAY AND MONDAY DRY FOR NOW. && .AVIATION... SURFACE COLD FRONT CURRENTLY EXTENDING FROM NORTHEAST IOWA TO NORTHWEST MISSOURI WILL MOVE ACROSS THE LOWER GREAT LAKES LATER THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BREAK OUT AHEAD OF THE FRONT AS IT MOVES EAST. THERE IS A CHANCE OF SEVERE WEATHER LATER THIS AFTERNOON AS SKY CLEARS...ALLOWING DESTABILIZATION OF THE ATMOSPHERE ACROSS NORTHERN INDIANA...WOLCOTT WIND PROFILER SHOWING 50 KNOT WINDS AT ABOUT 5KT FEET ABOVE THE SURFACE. LOW LEVEL COOL POOL LEFT FROM THIS MORNINGS THUNDERSTORMS WILL QUICKLY ERODE THIS AFTERNOON ALLOWING MIXING OF WINDS TO THE SURFACE. WINDS WILL BE GUSTY THIS AFTERNOON AND MVFR VISIBILITY AT BOTH FORT WAYNE AND SOUTH BEND WILL QUICKLY DISSIPATE. SCATTERED SHOWERS AND THUNDERSTORMS WITH SEVERE POTENTIAL WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON. THE BEST CHANCE OF SEVERE WOULD BE OVER NORTHWEST INDIANA. WHICH HAS BEEN INDICATED FOR SOUTH BEND. THE FRONT IS FAST MOVING AND WILL BE EAST OF NORTHERN INDIANA LATER THIS EVENING ALLOWING FOR CLEARING SKIES OVERNIGHT WITH A CHANCE OF SOME FOG TOWARD MORNING. && && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE MI...NONE OH...NONE LM...SMALL CRAFT ADVISORY FROM NOON MONDAY THROUGH TUESDAY AFTERNOON FOR LMZ043-LMZ046. && SHORT TERM...HOLSTEN AVIATION/LONG TERM...GLL
Hazardous weather outlook, Sep 19, 12:30 PM EST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1230 PM EST MON SEP 19 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-201015- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1230 PM EST MON SEP 19 2005 /1230 PM CDT MON SEP 19 2005/ /130 PM EDT MON SEP 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ESPECIALLY ACROSS NORTHERN INDIANA AND SOUTHWEST MICHIGAN. STRONG HEATING AND RAPID DESTABILIZATION IS EXPECTED THIS AFTERNOON AS SKIES RAPIDLY CLEAR AHEAD OF THE ADVANCING COLD FRONT MOVING OUT OF IOWA. THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE THUNDERSTORMS EXPECTED INTO NORTHWEST INDIANA AND SOUTHWEST MICHIGAN AFTER 4 PM EST... AND SPREADING EAST INTO OHIO AFTER 8 PM EDT. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS... HOWEVER A DISCRETE RISK FOR TORNADOES EXISTS WEST AND NORTH OF A LOGANSPORT TO DEFIANCE LINE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY BY LATE AFTERNOON OR THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-201015- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 1230 AM EST MON SEP 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS AN INCREASING RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS OVER EASTERN IOWA EARLY THIS AFTERNOON WILL CONTINUE TO EXPAND AND INTENSIFY AS THEY MOVE EASTWARD...WITH SEVERE THUNDERSTORMS POSSIBLE ACROSS SOUTHERN LAKE MICHIGAN AFTER 4 PM EST. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL TO THE SIZE OF GOLFBALLS APPEAR TO BE THE PRIMARY THREATS. A COLD FRONT WILL PASS ACROSS LAKE MICHIGAN LATE THIS EVENING WITH NORTHWEST WINDS INCREASING TO 30 KNOTS CREATING WAVES OF 4 TO 8 FEET AFTER MIDNIGHT. THIS WILL POSE A HAZARD TO SMALL CRAFT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NORTHWEST WINDS WILL DIMINISH TUESDAY MORNING. HOWEVER...WAVES OF 4 TO 8 FEET ARE STILL EXPECTED IN THE MORNING...THEN THEY WILL SUBSIDE INTO THE 2 TO 4 FOOT RANGE BY TUESDAY AFTERNOON. THIS WILL POSE A HAZARD TO SMALL CRAFT. THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE HOLSTEN
In the hours before
Local storm report, Sep 19, 11:19 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST MON SEP 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 AM HAIL 2 E PLYMOUTH 41.35N 86.28W
09/19/2005 1.25 INCH MARSHALL IN EMERGENCY MNGR
&&
TCLICKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:19 AM EST | Severe Thunderstorm Warning | IWX | LaPorte | 26 min |
| Sep 19, 11:09 AM EST | Severe Thunderstorm Warning | IWX | Kosciusko, Marshall | 33 min |
| Sep 19, 11:47 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaGrange, Noble | 58 min |
Nearby
Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.